Necrobiosis lipoidica diabeticorum is a degenerative disease of the connective tissue in the skin. Necrobiosis lipoidica diabeticorum is a rash, which is more common in women. It usually occurs on the lower part of the legs. It is frequently associated with patients with diabetes mellitus but it is a rare complication. It may start as small red spots or raised areas, which develop a shiny, porcelain-like appearance. It is characterized by the development of erythematous papules or nodules in the pretibial area. Similar to the association of NLD and diabetes, it appears that a high percentage of persons with disseminated granuloma annulare have diabetes mellitus. The individual spots typically consist of a circular array of reddish to brown and slightly translucent bumps. Necrobiosis lipoidica diabeticorum usually goes through stages of activity and inactivity. One is not able to predict when the condition will flare.
Necrobiosis lipoidica diabeticorum occurs in approximately 3% of the diabetic population, with the majority of sufferers being women. In most patients, the patches are multiple and bilateral. The red, shiny patches are symptom free when they first appear and the patient's main complaint relates to their appearance. Small blood vessels develop on the surface and the areas may become extremely painful following trauma, ulceration and scarring. Fortunately the pain subsides due to skin nerve damage in three quarters of cases. The trauma of ulceration associated with the condition has occasionally been associated with the development of Skin cancer over long periods of time. Treatment of necrobiosis lipoidica diabeticorum is difficult, and usually are only marginally effective for most patients. Ultraviolet light has also been shown to be of use in the event of a flare up and the disease process may be influenced in a positive manner by having a small daily dose of aspirin.
Causes of Necrobiosis lipoidica diabeticorum
The cause of the Necrobiosis lipoidica diabeticorum is unknown. Necrobiosis lipoidica diabeticorum usually occurs more often in people with diabetes, in people with a family history of diabetes or a tendency to get diabetes. A similar condition that is often confused with NLD is granuloma annulare.
Common causes and risk factors of Necrobiosis lipoidica diabeticorum:
- Diabitic microangiopathy .
- The deposition of immunoglobulins and fibrinogen in the blood vessel walls.
- Metabolic changes.
Signs and Symptoms of Necrobiosis lipoidica diabeticorum
The lesions are often tender and may ulcerate when injured. The first symptom of Necrobiosis lipoidica diabeticorum is often a "bruised" appearance that is not necessarily associated with a known injury. The extent to which NLD is inherited is not known. The individual spots typically consist of a circular array of reddish to brown and slightly translucent bumps.
Sign and symptoms may include the following :
- Rashes on the leg.
- Burning and painful sensation over the affected area of the skin.
- Skin lesions.
- The centre of the rash will usually be yellow.
- The lesions may ulcerate with the risk of infection.
Treatment for Necrobiosis lipoidica diabeticorum
Treatment of necrobiosis lipoidica diabeticorum is difficult. Cortisone injections can also be used to treat NLD. These are more effective than cortisone creams. Ultraviolet light treatment has been found to control this condition when it is flaring. Many medications have been tried, including aspirin, fibrinolytic agents, nicotinamide, pentoxifylline, heparin, antiplatelet agents, ticlopidine, tretinoin, and cyclosporine. Surgical excision, and split-thickness skin grafting might be advised in some cases.
Treatment may include:
- Some medications such as aspirin, fibrinolytic agents, nicotinamide, pentoxifylline, heparin, antiplatelet agents, ticlopidine, tretinoin, and cyclosporine are also very helpful in the treatment of necrobiosis lipoidica diabeticorum.
- The topical cortisone injections into the lesion are found very effective in the treatment of necrobiosis lipoidica diabeticorum.
- The cortisone creams, can be apply over the affected area of the skin.
- It can be treated by applying ultraviolet light therapy, when it is flaring.